Virginia, 2019Flood in Virginia, January 20, 2019
January 20, 2019 · NWS LWX · 1 event in 1 county or zone
A deep trough and associated surface low tracked into the Ohio Valley late on the 19th. A large shield of warm advection precipitation moved over the area late on the 19th into the early 20th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough and associated surface low tracked into the Ohio Valley late on the 19th. A large shield of warm advection precipitation moved over the area late on the 19th into the early 20th. Most locations received between one and two inches of precipitation, leading to isolated instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 20, 4:03 AM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jan 20, 4:03 AM EST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
403 AM EST Sun Jan 20 2019
.SYNOPSIS...
A strong storm system will move northeast across the region. Arctic
high pressure will build across the region today through
Tuesday. A slow moving cold front will slide into the region
Wednesday, with another strong storm system possibly moving
across the region late in the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
A strong low pressure system is over central West Virginia with a
cold front trailing southwestward across southwest Virginia. The
heaviest rainfall is currently over the Chesapeake Bay, southern
Maryland, and far eastern Virginia. There are a few areas where
there are still pockets of freezing rain or freezing drizzle or a
mix of snow and rain in western and central Maryland, the eastern
West Virginia Panhandle and in the Shenandoah Valley. There are
still Winter Weather Advisories and Warnings out for our
northwestern zones. As the low lifts northeast across our
northwestern zones toward daybreak, temperatures may warm up some
into the middle 30s in the frozen areas of concern.
Once the low pressure system moves into eastern parts of
Pennsylvania around mid-morning into early afternoon, high pressure
will build in from the west. The interaction between the low and the
high will create quite a windy scenario for our region today and
tonight. Wind Advisories are in effect across much of our region
through tonight. Northwest winds will gust to 40 to 45 mph with
perhaps as high as 50 mph. Escorted by this gusty wind will be
very cold air today and tonight. Temperatures will start out
today in the upper 30s to lower 40s later this morning and early
afternoon but fall steadily through the 20s into the lower
teens by late tonight. Wind Chill Advisories are in effect for
much of our region. Be leary of flash freeze conditions tonight
with these falling temperatures and any previously wet
pavements.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Looking ahead to Monday, northwest winds will remain blustery
through much of the day. Wind Advisories and Wind Chill Advisories
are in effect through Monday morning.
There will likely be upslope snow in the western ridges Monday, as
well with minimal accumulations.
Strong high pressure will be positioned overhead Tuesday morning,
leading to near ideal radiational cooling conditions with morning
lows likely bottoming out in the single digits and teens for many
locations, with some sub-zero air temperatures likely.
The air mass will however bounce in and out quite quickly, with
south/southwest flow developing during the day Tuesday. Dry
conditions still expected with highs rebounding in the 30s.
The next system will then rapidly be moving through the eastern
Great Lakes Tuesday night with its attendant cold front pushing
eastward towards the region.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
On Wednesday, a strong upper level trough will be moving across the
Central US. This trough seems to be split, with two intense pieces
of shortwave energy. The northern piece of energy will track a
surface low out of the Central Plains and into the Great Lakes
throughout the day on Wednesday. The attendant cold front will swing
through the area later in the day on Wednesday. Meanwhile,
southwesterly flow ahead of the front, aided by high pressure over
the western Atlantic, will provide temperatures well above average.
Areas could be well into the low to mid 50s. However, as the cold
front moves closer to the region later on Wednesday, precipitation
moves into the area. Meanwhile, a secondary area of low pressure
forms over the southeastern US in response to the southern vorticity
maximum in the upper trough. This low will then slide northeastward
up the eastern US, bringing another round of heavy precipitation on
Thursday. High temperatures on Thursday will again be above average,
but look to occur earlier in the day, before dropping into Thursday
afternoon as cooler air moves in behind the aforementioned cold
front.
Friday will be cooler thanks to frontal passage, with highs in the
mid 30s. However, a secondary cold front will also push into the
area, and this will be a much colder air mass. As this front passes,
expect upslope snow showers along the Allegheny Front. However, can
not rule out the slight possibility that enough moisture makes it
farther east, possibly bringing some light snow showers to the rest
of the region.
Saturday will be much colder, with highs struggling to reach
freezing for many across the region. Upslope snow continues across
the higher elevations, with dry weather expected for much of the day
elsewhere. Another weak disturbance will drop down out of the
northern Plains Saturday night or Sunday, with rain or snow showers
possible again, depending on timing, which is far to uncertain at
this juncture.
&&
.AVIATION /09Z SUNDAY THROUGH THURSDAY/...
Low level wind shear will be a significant issue into this morning
with low clouds, patchy rain and low visibility. Rain ends this
morning with gusty winds, perhaps 40 to 45 knots, being the main
issue most of the day. Highest winds in the afternoon. Winds lighten
up slowly after that but otherwise remaining VFR tonight through
Monday night.
VFR expected for Tuesday with strong high pressure overhead.
VFR conditions expected on Wednesday for much of the day as
high pressure slides offshore. However, an approaching cold
front will bring precipitation to the region Wednesday
afternoon/evening. Visibility and ceiling restrictions are
possible during this time.
Heavier precipitation moves into the region Wednesday night into
Thursday, which will certainly result in visibility and ceiling
restrictions.
&&
.MARINE...
SCA remains in effect for the waters as low pressure crosses the
region. Should then get very windy today as strong low pressure
pulls away into eastern Pennsylvania, so Gale Warnings are in effect
from 6am today through 4pm Monday for all waters. May need to extend
gales late Monday into Monday evening, or at the very least issue
SCA. Winds relax later Monday evening as high pressure moves
overhead.
Sub-SCA conditions expected Tuesday with high pressure overhead. SCA
conditions then return Tuesday night with increasing
southwesterly flow ahead of the next low pressure system,
turning northwest behind.
Strong southerly winds ahead of an approaching cold front will
likely lead to the need for Small Craft Advisories on Wednesday.
An area of low pressure will approach from the south on Thursday,
with gusty winds likely once again, so Small Craft Advisories likely
continue into Thursday as well.
&&
.TIDES/COASTAL FLOODING...
Tides are elevated with onshore flow. Near minor flooding is
possible today before strong northwest winds ensue.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Chill Advisory from 10 PM this evening to 11 AM EST
Monday for DCZ001.
Wind Advisory from 11 AM this morning to 7 PM EST this evening
for DCZ001.
Coastal Flood Advisory until 10 AM EST this morning for DCZ001.
MD...Wind Advisory from 7 AM this morning to 7 PM EST this evening
for MDZ003-501-502.
Wind Chill Warning from 7 PM this evening to 1 PM EST Monday
for MDZ501.
Wind Chill Advisory from 10 PM this evening to 11 AM EST
Monday for MDZ003>006-011-013-014-016>018-502>508.
Winter Weather Advisory until 6 AM EST early this morning for
MDZ003.
Wind Advisory from 11 AM this morning to 7 PM EST this evening
for MDZ004>006-011-013-014-016>018-503>508.
Coastal Flood Advisory until 4 PM EST this afternoon for
MDZ017.
Winter Storm Warning until 6 AM EST early this morning for
MDZ501-502.
Coastal Flood Advisory until 7 AM EST this morning for MDZ014.
VA...Wind Advisory from 7 AM this morning to 7 PM EST this evening
for VAZ025>031-503-504-507-508.
Wind Chill Warning from 7 PM this evening to 1 PM EST Monday
for VAZ503-504.
Wind Chill Advisory from 10 PM this evening to 11 AM EST
Monday for VAZ025>031-036>040-050>057-501-502-505>508.
Wind Advisory from 11 AM this morning to 7 PM EST this evening
for VAZ040-051>054-501-502-505-506.
WV...Wind Advisory from 7 AM this morning to 7 PM EST this evening
for WVZ050>053-055-501>506.
Wind Chill Warning from 7 PM this evening to 1 PM EST Monday
for WVZ501-503-505-506.
Wind Chill Advisory from 10 PM this evening to 11 AM EST
Monday for WVZ050>053-055-502-504.
Winter Weather Advisory until 6 AM EST early this morning for
WVZ050>052-055-501>504.
MARINE...Small Craft Advisory until 6 AM EST early this morning for
ANZ532>534-536-537-540>543.
Gale Warning until 4 PM EST Monday for ANZ530>543.
&&
SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...CJL
AVIATION...KLW/CJL
MARINE...KLW/CJL
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, Jan 20, 6:17 AM EST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
617 AM EST Sun Jan 20 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-211130-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
617 AM EST Sun Jan 20 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for northern, central and southern
Maryland as well as portions of northern Virginia today.
A Wind Chill Advisory is in effect beginning at 10 PM this evening
for the entire outlook area.
A Gale Warning is in effect for all waters today and tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Wind Chill Advisory continues until 11 AM Monday.
The Gale Warning continues for all waters until 4 PM Monday.
The combination of moderate to heavy rain, along with snowmelt and
ice melt, has the potential to produce flooding during the second
half of the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Please relay significant weather reports to the National Weather
Service.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-211130-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
617 AM EST Sun Jan 20 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...Today and Tonight
A Wind Advisory is in effect for the entire area today.
A Wind Chill Warning is in effect tonight for the higher
elevations of the Allegheny Mountains. A Wind Chill Advisory is in
effect for the remainder of the outlook area.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The Wind Chill Warning and Advisory continue through Monday
morning.
The combination of moderate to heavy rain, along with snowmelt and
ice melt, has the potential to produce flooding during the second
half of the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Please relay significant weather reports to the National Weather
Service.
Flood, Prince William
- When
- January 20, 7:09 AM EST to 1:53 PM EST
- Where
- Prince William County, 0.53 mi NNW of Yorkshire to 0.23 mi NNW of Yorkshire
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.787, -77.434
The stream gage on the Bull Run at Manassas Park exceeded the 12 foot flood stage during the indicated period. Water covered backyards in the Yorkshire area and flooded portions of the Bull Run trail system. The peak level of 12.62 feet occurred at 10:38 AM.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, January 20 to 21, 2019$60,000 · 76 kt wind · 19 events
- High Wind in North Carolina, January 20 to 21, 2019$22,000 · 50 kt wind · 3 events
- Heavy Snow and High Wind in Nevada, January 20 to 21, 201971 kt wind · 18 events
- Cold in North Carolina, January 20 to 21, 201915 events
- Extreme Cold in Pennsylvania, January 20 to 21, 201911 events
- Heavy Snow and High Wind in California, January 20 to 21, 2019109 kt wind · 10 events
- High Wind in Virginia, January 20 to 21, 2019$7,000 · 55 kt wind · 4 events
- Coastal Flood in New York, January 20, 20194 events
- High Wind in North Carolina, January 20, 2019$4,000 · 50 kt wind · 4 events
- Heavy Snow and High Wind in Nevada, January 20 to 21, 201970 kt wind · 4 events
- Extreme Cold in West Virginia, January 20 to 21, 20194 events
- Winter Storm and Heavy Snow in Montana, January 20 to 21, 20194 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809114.